Alert archive / Louisiana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 20, NWS Lake Charles, LA

April 4, 2014Avoyelles Parish, Rapides Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 4, 2014, 5:55 AM CDT for Avoyelles Parish, Rapides Parish, Louisiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2014, 5:55 AM CDT (10:55 UTC)
Expired
Apr 4, 2014, 7:00 AM CDT
In force
65 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Avoyelles Parish, LA, Rapides Parish, LA

The radar

The Ft Polk radar (KPOE), 69 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 3:34 AM CDTSevere Thunderstorm WatchSPC6 hr
Apr 4, 5:25 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2014-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2014-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2356 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
1.9
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

918 
WUUS54 KLCH 041055
SVRLCH
LAC009-079-041200-
/O.NEW.KLCH.SV.W.0020.140404T1055Z-140404T1200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
555 AM CDT FRI APR 4 2014

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN AVOYELLES PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES EFFIE...
  NORTHERN RAPIDES PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES...ALEXANDRIA INTERNATIONAL AIRPORT...PINEVILLE...
  BOYCE...ALEXANDRIA...

* UNTIL 700 AM CDT

* AT 553 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH...5 MILES NORTHEAST OF BOYCE...
  MOVING SOUTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TIMBER TRAILS...TIOGA...BALL...PARADISE...KINGSVILLE...LIBUSE...
  ESLER REGIONAL AIRPORT...KOLIN...HOLLOWAY...POLAND...RUBY...DEVILLE
  AND CENTERPOINT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT 
FRIDAY MORNING FOR SOUTHWESTERN LOUISIANA. A SEVERE THUNDERSTORM 
WATCH ALSO REMAINS IN EFFECT UNTIL 100 PM CDT FRIDAY AFTERNOON FOR 
SOUTHWESTERN LOUISIANA...AVOYELLES PARISH.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3147 9216 3141 9215 3136 9207 3134 9207
      3135 9203 3132 9200 3112 9226 3130 9275
      3142 9268 3140 9266 3140 9262 3148 9223
TIME...MOT...LOC 1053Z 295DEG 25KT 3142 9256

$$

K. KUYPER
1 follow-up statement
601 
WWUS54 KLCH 041152
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
652 AM CDT FRI APR 4 2014

LAC009-079-041200-
/O.CON.KLCH.SV.W.0020.000000T0000Z-140404T1200Z/
RAPIDES LA-AVOYELLES LA-
652 AM CDT FRI APR 4 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR NORTHWESTERN AVOYELLES AND NORTHEASTERN RAPIDES PARISHES...

AT 649 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM ON RADAR CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR EFFIE..MOVING
SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED PARISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
FRIDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 100 PM CDT
FRIDAY AFTERNOON FOR SOUTHWESTERN LOUISIANA.

&&

LAT...LON 3126 9260 3132 9254 3139 9244 3145 9237
      3148 9223 3147 9216 3141 9215 3136 9207
      3134 9207 3135 9203 3132 9200 3112 9226
TIME...MOT...LOC 1152Z 295DEG 25KT 3125 9213

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 5:48 AM CDT, 7 minutes earlier.

Area forecast discussion, Apr 4, 5:48 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
548 AM CDT FRI APR 4 2014

.DISCUSSION...
SHRA/TSRA HAVE INCREASED IN INTENSITY/AREAL COVERAGE AS THE FRONT
CONTINUES TO MOVE SE...NOW JUST ENTERING THE LAKES REGION OF
INLAND SE TX. WITH AMPLE INSTABILITY AHEAD OF THE FRONT AND LATEST
MODEL TRENDS SHOWING A BOWING FEATURE OF THIS LINE IN THE NEXT FEW
HOURS HAVE PROMPTED SPC TO ISSUE AN ADDITIONAL SVR WATCH #62 FOR
THE REMAINDER OF C AND SC LA. UPDATES ALREADY OUT.

DML

&&

.PREV DISCUSSION... /ISSUED 345 AM CDT FRI APR 4 2014/

DISCUSSION...
CURRENT SFC ANALYSIS SHOWS THE COLD FRONT FINALLY MAKING PROGRESS
ACROSS NE TX...WITH SHRA/TSRA BEGINNING TO FILL IN ALONG AND
AHEAD OF IT. TEMPS HOLDING IN THE LOWER 70S AHEAD OF IT.

FOR THE FORECAST TODAY...FRONT WILL CONTINUE SE...ALONG WITH
SHRA/TSRA ENHANCEMENT AS IT MOVES THRU SE TX/C AND S LA. STILL
UNDER A SLIGHT RISK FOR SVR TSRA THRU DAYBREAK...WITH DECENT
INSTABILITY AHEAD OF IT. SPC NOW ISSUING A SVR WATCH 60 FOR SE TX
AND PORTIONS OF SW AND C LA THRU 11 AM. OTHERWISE...HEALTHY POPS
FOR THE REMAINDER OF THE MORNING...BEGINNING TO TAPER OFF THIS
AFTERNOON AS THE FRONT MOVES FURTHER INTO THE GULF WITH COOLER AND
SLIGHTLY DRIER AIR FILTERS BEHIND IT.

WITH THE FRONT BECOMING STATIONARY ACROSS THE COASTAL WATERS
..OVER-RUNNING SHRA/TSRA WILL CONTINUE OFFSHORE...WITH SKIES
NOT EXPECTED TO CLEAR ACROSS OUR REGION. THE WIND PATTERN ALOFT
REMAINING FROM THE WSW WILL KEEP THE DOOR OPEN FOR THE NEXT
SIGNIFICANT DISTURBANCE TO BRING ANOTHER GOOD CHANCE OF SHRA/TSRA
FOR SAT AFTERNOON INTO LATE SUN AS A FRONTAL WAVE/LOW DEVELOPS SAT
NIGHT AND MOVES NE SUN.

FOLLOWING THE EXIT OF THIS SYSTEM WILL BE THE END OF THE PRECIP
AND SEASONABLE TEMPS FOR MON. MINOR SHORTWAVE MAY GENERATE A
SLIGHT CHANCE OF SHRA FOR TUE...WITH NO PRECIP EXPECTED FOR WED
AND THU.

MARINE...
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE THIS MORNING
INTO THE AFTERNOON AS A THE FRONT MOVES INTO THE AREA...AND LINGER
INTO FRIDAY AS THE FRONT MOVES INTO AND THEN STALLS OVER THE
COASTAL WATERS. INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS
WILL COME FOR THE WEEKEND AS ANOTHER UPPER LEVEL DISTURBANCE AND
SURFACE LOW AFFECTS THE COASTAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  78  56  67  56  73 /  70  10  60  70  70
KBPT  77  56  66  58  71 /  70  10  60  70  70
KAEX  76  51  67  53  67 /  70  10  60  70  70
KLFT  81  57  68  57  75 /  70  20  60  70  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 4, 4:15 AM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
415 AM CDT FRI APR 4 2014

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-051100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
415 AM CDT FRI APR 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF A COLD FRONT WILL
AFFECT THE REGION THIS MORNING INTO THE AFTERNOON HOURS...GRADUALLY
ENDING FROM NORTHWEST TO SOUTHEAST THIS EVENING. A FEW OF THESE
STORMS COULD BE SEVERE WILL DAMAGING WINDS AND HAIL THE MAIN
WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER UPPER LEVEL STORM SYSTEM WILL INDUCE A FRONTAL WAVE OR LOW
AND INCREASE THE CHANCES OF SHOWERS AND THUNDERSTORMS OVER THE
WEEKEND...ENDING BY SUNDAY NIGHT OR EARLY MONDAY MORNING AS THE
DISTURBANCE MOVES EAST. A SLIGHT CHANCE OF SHOWERS IS POSSIBLE ON
TUESDAY...WITH NO PRECIPITATION EXPECTED WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

In the hours before

Special weather statement, Apr 4, 3:45 AM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
345 AM CDT FRI APR 4 2014

LAZ027-TXZ259-260-040945-
NORTHERN JASPER TX-NORTHERN NEWTON TX-VERNON LA-
345 AM CDT FRI APR 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR VERNON PARISH...SIGNIFICANT
WEATHER ADVISORY FOR JASPER AND NEWTON COUNTIES UNTIL 445 AM CDT...

AT 340 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES WEST OF BROWNDELL...MOVING EAST AT 40
MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BROWNDELL...HARRISBURG...FARRSVILLE...MAYFLOWER...WIERGATE AND
BURKEVILLE.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
FRIDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3094 9342 3099 9414 3110 9414 3112 9405
      3114 9404 3116 9392 3118 9363 3117 9358
      3120 9355 3124 9356 3128 9354 3128 9345
      3132 9342

K. KUYPER
Special weather statement, Apr 4, 5:13 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
513 AM CDT FRI APR 4 2014

LAZ030-TXZ180-201-259>262-041115-
HARDIN TX-NORTHERN JASPER TX-NORTHERN NEWTON TX-TYLER TX-
BEAUREGARD LA-SOUTHERN JASPER TX-SOUTHERN NEWTON TX-
513 AM CDT FRI APR 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD PARISH...SIGNIFICANT
WEATHER ADVISORY FOR HARDIN...JASPER...NEWTON AND TYLER COUNTIES
UNTIL 615 AM CDT...

AT 506 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM BURKEVILLE
TO 7 MILES NORTHEAST OF SARATOGA...MOVING EAST AT 30 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
MT. UNION...ROGANVILLE...BURKEVILLE...KOUNTZE...CANEY HEAD AND
NEWTON.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA
SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
FRIDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3048 9473 3049 9453 3081 9462 3117 9376
      3118 9363 3119 9362 3091 9362 3038 9378
      3021 9421 3011 9460

K. KUYPER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 4:33 AM CDTSevere Thunderstorm WarningLCHVernon57 min
Apr 4, 5:29 AM CDTSevere Thunderstorm WarningLCHRapides, Vernon61 min
Apr 4, 6:13 AM CDTSevere Thunderstorm WarningLCHRapides, Vernon62 min
Apr 4, 6:27 AM CDTSpecial Weather StatementLCHAllen, Beauregard63 min
Apr 4, 6:52 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis, Rapides, Vernon68 min
Apr 4, 7:06 AM CDTSpecial Weather StatementLCHAvoyelles39 min
Apr 4, 7:09 AM CDTTornado WarningLCHEvangeline, Rapides36 min
Apr 4, 7:16 AM CDTTornado WarningLCHBeauregard29 min
Apr 4, 7:46 AM CDTSpecial Weather StatementLCHAvoyelles59 min
Apr 4, 7:49 AM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Evangeline, Jefferson Davis, Lafayette, Saint Landry and 1 more71 min
Apr 4, 8:13 AM CDTSpecial Marine WarningLCH92 min
Apr 4, 8:23 AM CDTSevere Thunderstorm WarningLCHCameron, Vermilion67 min
Apr 4, 8:51 AM CDTSpecial Weather StatementLCHSaint Landry54 min
Apr 4, 8:56 AM CDTSevere Thunderstorm WarningLCHAcadia, Iberia, Lafayette, Saint Martin, Vermilion34 min
Apr 4, 9:29 AM CDTSevere Thunderstorm WarningLCHIberia, Lafayette, Saint Martin, Vermilion61 min
Apr 4, 9:34 AM CDTSpecial Marine WarningLCH86 min
Apr 4, 10:16 AM CDTSpecial Weather StatementLCHSaint Martin, St. Mary, Vermilion59 min
Apr 4, 11:30 AM CDTSpecial Marine WarningLCH45 min
Apr 4, 11:31 AM CDTSpecial Weather StatementLCHSt. Mary44 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.